MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0208
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds throughout the length of the embolization coil and pusher assembly kinks.The probable cause of the reported failure likely due to forceful handling against resistance.If the smart coil is forcefully manipulated against resistance during use, damage such as offset coil winds may occur.Further advancement against this resistance likely contributed the pusher assembly kink.The root cause of the initial resistance during the procedure could not be determined.During the functional test, resistance was encountered while attempting to re-sheath the returned smart coil with a demonstration introducer sheath due to the kink in the pusher assembly, and no further functional testing could be performed.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the collateral branch of the posterior intercostal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, four smart coils and ten non-penumbra coils were implanted into the target location.It was reported that the microcatheter was flushed each time a coil was inserted.While advancing the next smart coil through the middle of the microcatheter, it became stuck.Therefore, the smart coil was removed.The procedure was completed using seven additional smart coils, eleven other coils, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12602505
Report Number3005168196-2021-02235
Device Sequence Number11561580
Product Code HCG
UDI-Device Identifier00814548015996
UDI-Public00814548015996
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/21/2025
Device Model Number400SMTHXSFT0208
Device Catalogue Number400SMTHXSFT0208
Device Lot NumberF101412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Initial Report FDA Received Date10/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age3 YR
Patient Weight11
Date Report Sent to FDA01/01/2005